A 56-year-old woman complaining of recurrent syncope was admitted to the coronary care unit after a fainting episode. Three days of continuous monitoring indicated prolongation of the QT interval and occasional premature ventricular beats. After transfer to another hospital wing, the patient was given ambulatory status. On the fifth day, while wearing a Holter monitor recorder, the patient lost consciousness. Review of the ambulatory ECG demonstrated multiple premature ventricular beats and an episode of paroxysmal ventricular flutter-fibrillation. The ventricular arrhythmias were correlated with telephone calls. It is concluded that (1) prolonged monitoring be performed in such subjects, and (2) the absence of ventricular tachyarrhythmias on repeated ECG recording should not preclude pharmacologic intervention in patients with the prolonged QT interval syndrome, ventricular ectopy, and a history of recurrent syncope.
(Arch Intern Med 140:255-256, 1980)